MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number 9-AVP2-016
Medical Device Problem Code Separation Problem (4043)
Health Effect - Clinical Code Pain (1994)
Date of Event 06/19/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2025, a 16mm amplatzer vascular plug ii was chosen for iliac embolization using a 6f non-abbott sheath.During procedure, using a non-abbott catheter and non-abbott wire, the sheath was advanced over the aortic bifurcation into the left common iliac artery and digital subtraction angiography (dsa) was performed.Dsa demonstrated a 3.5 x 4.6cminternal iliac aneurysm with an 11.6cm neck.The 16mm amplatzer plug was advanced into the aneurysm, followed by sheath retraction with the proximal end of the plugin the satisfactory position within the aneurysm neck.Despite prolonged attempts, the plug would not deploy using the unscrewing mechanism.Attempts to retract the plug into the sheath then resulted in buckling of the sheath, with the distal portion of the plug stuck external to the tip of the sheath.The patient developed pain and a moderate sized hematoma in the right groin at the femoral artery access site with the sheath still in situ.There was arterial bleeding spurting from the sheath entry site, controlled by manual compression.It was clear that there was no further endovascular option for removal of the plug.The patient was transferred to theatre to open the site and to retrieve the plug with sheath.The patient remained hemodynamically stable throughout the procedure.The patient was reported discharged.
 
Additional Manufacturer Narrative
An event of pain, and difficulty releasing device from cable when implanted was reported.It was also reported that there was difficulty retracting the device into the sheath.The device was returned to abbott for investigation and the device met dimensional specifications when analyzed under non-physiological conditions.No issues were found with the screw of the plug when tested per drawing specifications.Delivery cable was noted to be bent and a non-abbott device was returned with the plug.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.There were no complaints associated with any other devices from the lot.The reported pain appeared to be related to the plug shut into the sheath.The reported unexpected surgical intervention was a result of case-specific circumstances as the plug was surgically removed.Based on the information received, the cause of the reported separation problem could not be conclusively determined.There is no indication of a product quality issue with regards to manufacture, design, or labeling.Please note that per the instruction for use (ifu), the recommended delivery sheath size for a 16 mm amplatzer vascular plug ii is 8f delivery sheath.Additionally, the imaging provided by the account were further reviewed by an abbott staff.The reviewer noted that "4 jpgs of procedural fluoro were provided.First 2 images (7773 and 7774) show traversing vasculature to aneurysm and angiogram of the aneurysm.3rd image (7775) shows packing the aneurysm with coil.Img 7776 shows other angiogram of the neck of the aneurysm and plug is not identifiable.2 jpgs are of description of procedure write up.".
 
Event or Problem Description
N/a.
 
Event or Problem Description
N/a.
 
Additional Manufacturer Narrative
It was reported that there was separation failure and difficulty retracting the device into the sheath.The 16 mm avp 2 plug was returned to abbott and examined.The returned delivery cable was noted to be bent.A non-abbott delivery system was returned and appeared to be damaged.The plug was able to be connected and detached from the returned delivery cable without any difficulty when analyzed under non-physiological conditions.Additionally, the end screw of the plug met abbott drawing specifications.Please note that per the amplatzer ¿ vascular plug ii instructions for use, delivery sheath size with an inner diameter of =2.18 mm =2.69 mm is recommended for use with a 16 mm plug.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed, and the product met all specifications.There were no complaints associated with any other devices from the lot.The reported patient effect of pain appears to be related to procedural difficulties.The surgical intervention was a result of case-specific circumstances to retrieve the plug with sheath.Based on the investigation findings and cine review performed at abbott, the cause of the reported separation failure could not be conclusively determined.The cause of retraction problem could not be determined as a non-abbott delivery system was used and returned in damaged state.

Brand Name
AMPLATZER VASCULAR PLUG II
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key22533041
Report Number2135147-2025-03890
Device Sequence Number18097571
Product Code KRD
UDI-Device Identifier00811806010410
UDI-Public(01)00811806010410(17)290630(10)10440417
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K071699
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/03/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number9-AVP2-016
Device Catalogue Number9-AVP2-016
Device Lot Number10440417
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/23/2025
Supplement Date Received by Manufacturer09/11/2025
10/09/2025
Initial Report FDA Received Date07/17/2025
Supplement Report FDA Received Date09/23/2025
11/03/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/23/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown